Pharmacovigilance in clinical practice: a retrospective observational study of spontaneously reported adverse drug reactions among patients at a tertiary care hospital
DOI:
https://doi.org/10.18203/2319-2003.ijbcp20263777Keywords:
Pharmacovigilance, Adverse drug reactions, Spontaneous reporting, VigiFlow, PvPI, WHO-UMC causality, MedDRA, Drug safetyAbstract
Background: Adverse drug reactions continue to cause problems in day-to-day practice. They increase hospital stay, add to treatment cost, and sometimes can lead to significant morbidity. Pharmacovigilance helps in detecting, assessing, and preventing these reactions. In India, spontaneous reporting through VigiFlow under the Pharmacovigilance Programme of India (PvPI) is the main source of real-world safety data. We analysed all complete ADR reports received at our centre during the year 2023.
Methods: A total of 436 complete spontaneous ADR reports containing 907 reactions were reviewed. Reactions were coded using MedDRA system organ classes. Suspected drugs were coded using the WHO Drug Dictionary, and causality was assessed by the WHO-UMC scale. Only frequencies and percentages were calculated.
Results: Most reports came from adults (282, 64.7%) and elderly patients (123, 28.2%). Females accounted for 295 reports (67.7%). Paclitaxel was the most commonly suspected drug (66 reports), followed by cisplatin (30) and carboplatin (28). The intravenous route was responsible for 292 reports (67%). Gastrointestinal disorders formed the largest group (362 reactions, 39.9%), followed by nervous system (161, 17.8%) and skin disorders (152, 16.8%). The majority of the reactions were non-serious (95.6%) and had recovered (95.4%).
Conclusions: Adult female patients and anticancer drugs dominated the reports. Gastrointestinal, neurological and skin reactions were most frequent. Although most reactions were non-serious and recovered, the serious cases still highlight the need for continuous monitoring.
References
Manjhi PK, Singh MP, Kumar M. Causality, severity, preventability and predictability assessment scales for adverse drug reactions: a review. Cureus. 2024;16(5):e59975.
Singh P, Vaishnav Y, Verma S. Development of pharmacovigilance system in India and paradigm of pharmacovigilance research: an overview. Curr Drug Saf. 2023;18(4):448-64.
Shukla S, Sharma P, Gupta P, Pandey S, Agrawal R, Rathour D, et al. Current scenario and future prospects of adverse drug reactions (ADRs) monitoring and reporting mechanisms in the rural areas of India. Curr Drug Saf. 2024;19(2):172-90.
García-Abeijon P, Costa C, Taracido M, Herdeiro MT, Torre C, Figueiras A. Factors associated with underreporting of adverse drug reactions by health care professionals: a systematic review update. Drug Saf. 2023;46(7):625-36.
Gupta PK, Kaur J, Devi G, Chaudhary S, Maria J. The pattern of adverse drug reaction reporting at a regional pharmacovigilance center in North India: a retrospective observational study. Cureus. 2025;17(9):e91812.
Bellanca CM, Augello E, Cantone AF, Di Mauro R, Attaguile GA, Di Giovanni V, et al. Insight into risk factors, pharmacogenetics/genomics, and management of adverse drug reactions in elderly: a narrative review. Pharmaceuticals (Basel). 2023;16(11):1542.
Londhe VA, Dhande PP. From recognition to reporting: one-year trends in adverse drug reactions at a newly designated adverse drug reaction monitoring center. J Assoc Physicians India. 2026;74(6):22-4.
Shan Y, Cheung L, Zhou Y, Huang Y, Huang RS. A systematic review on sex differences in adverse drug reactions related to psychotropic, cardiovascular, and analgesic medications. Front Pharmacol. 2023;14:1096366.
Kumar R Sr, Jindal A Sr, Garg P, Kaur A, Kumar S, Tilak Raj R, et al. Pharmacovigilance study of anticancer drugs in a tertiary care teaching hospital in North India: a retrospective study. Cureus. 2023;15(9):e44984.
Tsao LR, Young FD, Otani IM, Castells MC. Hypersensitivity reactions to platinum agents and taxanes. Clin Rev Allergy Immunol. 2022;62(3):432-48.
Ramakrishna BS, Patankar R. Antibiotic-associated gut dysbiosis. J Assoc Physicians India. 2023;71(11):62-8.
Barroso A, Estevinho F, Hespanhol V, Teixeira E, Ramalho-Carvalho J, Araújo A. Management of infusion-related reactions in cancer therapy: strategies and challenges. ESMO Open. 2024;9(3):102922.
Kini P, Reddy MS, Ganachari MS. From reaction to reporting: impact of pharmacovigilance in a tertiary care hospital setting at Belagavi. Int J Risk Saf Med. 2025;36(4):281-8.
Herrstedt J, Clark-Snow R, Ruhlmann CH, Molassiotis A, Olver I, Rapoport BL, et al. 2023 MASCC and ESMO guideline update for the prevention of chemotherapy- and radiotherapy-induced nausea and vomiting. ESMO Open. 2024;9(2):102195.
Mattar M, Umutoni F, Hassan MA, Wamburu MW, Turner R, Patton JS, et al. Chemotherapy-induced peripheral neuropathy: a recent update on pathophysiology and treatment. Life (Basel). 2024;14(8):991.
Hung SI, Mockenhaupt M, Blumenthal KG, Abe R, Ueta M, Ingen-Housz-Oro S, et al. Severe cutaneous adverse reactions. Nat Rev Dis Primers. 2024;10(1):30.
Srinivasan A, Selvarajan S, Shivabasappa S, Arunmozhy S. A retrospective observational study of adverse drug reactions (ADR) reported to ADR monitoring centre from 2010 to 2020. Curr Drug Saf. 2025;20(3):349-60.
Dedefo MG, Kassie GM, Gebreyohannes EA, Lim R, Roughead E, Kalisch Ellett L. Completeness of spontaneously reported adverse drug reactions in 4 databases. Br J Clin Pharmacol. 2025;91(12):3389-400.
Downloads
Published
How to Cite
Issue
Section
License
Copyright (c) 2026 Giriraju Eswar Meher, Rashmi B. Kharde, Palak Agrawal, Rahul Kunkulol

This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.